Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Anti-Gaussian quadrature formulas

Author: Dirk P. Laurie
Journal: Math. Comp. 65 (1996), 739-747
MSC (1991): Primary 65D30; Secondary 33A65
MathSciNet review: 1333318
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An anti-Gaussian quadrature formula is an $(n+1)$-point formula of degree $2n-1$ which integrates polynomials of degree up to $2n+1$ with an error equal in magnitude but of opposite sign to that of the $n$-point Gaussian formula. Its intended application is to estimate the error incurred in Gaussian integration by halving the difference between the results obtained from the two formulas. We show that an anti-Gaussian formula has positive weights, and that its nodes are in the integration interval and are interlaced by those of the corresponding Gaussian formula. Similar results for Gaussian formulas with respect to a positive weight are given, except that for some weight functions, at most two of the nodes may be outside the integration interval. The anti-Gaussian formula has only interior nodes in many cases when the Kronrod extension does not, and is as easy to compute as the $(n+1)$-point Gaussian formula.

References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. A. Stegun (eds), Handbook of Mathematical Functions, National Bureau of Standards, Washington, D.C., 1964. MR 29:4914
  • 2. A. Begumisa and I. Robinson, Suboptimal Kronrod extension formulas for numerical quadrature, Numer. Math., 58:808--818, 1991. MR 92a:65075
  • 3. C.W. Clenshaw and A.R. Curtis, A method for numerical integration on an automatic computer, Numer. Math., 2:197--205, 1960. MR 22:8659
  • 4. V. I. Devyatko, On a two-sided approximation for the numerical integration of ordinary differential equations, USSR Comput. Math. Math. Phys., 3:336--350, 1963. Russian original in \v{Z}. Vy\v{c}isl. Mat. i Mat. Fiz. 3:254--265, 1963. MR 28:5555
  • 5. Terje Espelid, Integration rules, null rules and error estimation, Technical report, Department of Informatics, University of Bergen, 1988.
  • 6. Walter Gautschi, On generating orthogonal polynomials, SIAM J. Scient. Statist. Comput., 3:289--317, 1982. MR 84e:65022
  • 7. Walter Gautschi, Gauss-Kronrod quadrature --- a survey, In G. V. Milovanovi\'{c}, editor, Numerical Methods and Approximation Theory III, pages 39--66. University of Ni\v{s}, 1988. MR 89k:41035
  • 8. Walter Gautschi, Algorithm 726: ORTHPOL -- a package of routines for generating orthogonal polynomials and Gauss-type quadrature rules, ACM Trans. Math. Software, 20:21--62, 1994.
  • 9. G.H. Golub and J.H. Welsch, Calculation of Gauss quadrature rules, Math. Comput., 23:221--230, 1969. MR 39:6513
  • 10. D. K. Kahaner and G. Monegato, Nonexistence of extended Gauss-Laguerre and Gauss-Hermite quadrature rules with positive weights, Z. Angew. Math. Phys., 29:983--986, 1978. MR 80d:65034
  • 11. A. S. Kronrod, Nodes and Weights of Quadrature Formulas, Consultants Bureau, New York, 1965. MR 32:598
  • 12. D. P. Laurie, Sharper error estimates in adaptive quadrature, BIT, 23:258--261, 1983. MR 84e:65027
  • 13. D. P. Laurie, Practical error estimation in numerical integration, J. Computat. Appl. Math, 12&13:258--261, 1985. CMP 17:14
  • 14. D. P. Laurie, Stratified sequences of nested quadrature formulas, Quaest. Math., 15:365--384, 1992. MR 93i:65039
  • 15. Beresford N. Parlett, The Symmetric Eigenvalue Problem, Prentice-Hall, Englewood Cliffs, 1980. MR 81j:65063
  • 16. T. N. L. Patterson, An algorithm for generating interpolatory quadrature rules of the highest precision with preassigned nodes for general weight functions, ACM Trans. Math. Software, 15:123--136, 1989. MR 91g:65004
  • 17. T. N. L. Patterson, Modified optimal quadrature extensions, Numer. Math., 60:511--520, 1993.
  • 18. R. Piessens, E. de Doncker-Kapenga, C.W. Überhuber, and D.K. Kahaner, QUADPACK: A Subroutine Package for Automatic Integration, Springer, Berlin, 1983. MR 85b:65022
  • 19. Yu. V. Rakitskii, Some properties of the solutions of systems of ordinary differential equations by one-step methods of numerical integration, USSR Comput. Math. Math. Phys., 1:1113--1128, 1962. Russian original in \v{Z}. Vy\v{c}isl. Mat. i Mat. Fiz. 1:947--962, 1961. MR 25:5592
  • 20. N. P. Salikhov, Polar difference methods of solving Cauchy's problem for a system of ordinary differential equations, USSR Comput. Math. Math. Phys., 2:535--553, 1963. Russian original in \v{Z}. Vy\v{c}isl. Mat. i Mat. Fiz. 2:515--528, 1962. MR 26:5737

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65D30, 33A65

Retrieve articles in all journals with MSC (1991): 65D30, 33A65

Additional Information

Dirk P. Laurie
Affiliation: Potchefstroom University for Christian Higher Education, P. O. Box 1174, 1900 Vanderbijlpark, South Africa

Received by editor(s): August 23, 1993
Received by editor(s) in revised form: June 2, 1994, and November 23, 1994
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society